The Open UniversitySkip to content

Variable location and scale density estimation

Jones, M. C.; McKay, I. J. and Hu, T. C. (1994). Variable location and scale density estimation. Annals of the Institute of Statistical Mathematics, 46(3) pp. 521–535.

Google Scholar: Look up in Google Scholar


Variable (bandwidth) kernel density estimation (Abramson (1982,Ann. Statist.,10, 1217–1223)) and a kernel estimator with varying locations (Samiuddin and El-Sayyad (1990,Biometrika,77, 865–874)) are complementary ideas which essentially both afford bias of orderh4 as the overall smoothing parameterh -> 0, sufficient differentiability of the density permitting. These ideas are put in a more general framework in this paper. This enables us to describe a variety of ways in which scale and location variation may be extended and/or combined to good theoretical effect. This particularly includes extending the basic ideas to provide new kernel estimators with bias of orderh6. Technical difficulties associated with potentially overly large variations are fully accounted for in our theory.

Item Type: Journal Item
Copyright Holders: 1994 Springer
ISSN: 1572-9052
Academic Unit/School: Faculty of Science, Technology, Engineering and Mathematics (STEM) > Mathematics and Statistics
Faculty of Science, Technology, Engineering and Mathematics (STEM)
Item ID: 28242
Depositing User: Sarah Frain
Date Deposited: 19 Apr 2011 08:50
Last Modified: 07 Dec 2018 09:52
Share this page:

Actions (login may be required)

Policies | Disclaimer

© The Open University   contact the OU